Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 1998, 6:15 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 1998, 6:15 PM MDT (00:15 UTC)
- Expired
- Jul 12, 1998, 7:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:20 PM MDT | Hail 0.88 | Bartlett, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2604 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
423 WUUS1 KPUB 130018 RRA SVRPUB COC009-130115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 615 PM MDT SUN JUL 12 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 715 PM MDT * AT AT 610 PM MDT...RADAR SHOWED A SEVERE STORM OVER WALSH AND BARTLETT OR ABOUT 25 MILES EAST OF SPRINGFIELD MOVING SOUTH AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE BARTLETT...WALSH...VILAS AND STONINGTON THROUGH 635 PM MDT AND THE OPEN COUNTRY OF SOUTHEAST BACA COUNTY THROUGH 7 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW/LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM MDT, 4 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT SUN JUL 12 1998 SATELLITE IMAGES THIS AFTERNOON ARE SHOWING A RELATIVELY DRY AIRMASS ALOFT OVER THE AREA...WHICH WILL CONTINUE TONIGHT. NORTHWEST WINDS EARLIER...DRIED THE LOWER LEVELS OF THE ATMOSPHERE NEAR THE EAST SLOPES OF THE MOUNTAINS...LEAVING DEW POINTS IN THE LOWER TO MID 40S. FARTHER EAST...SURFACE DEW POINTS WERE STILL IN THE 60S. AT 1 PM...SOMEWHERE BETWEEN PUEBLO AND LA JUNTA WAS THE BOUNDARY BETWEEN THIS DRY AND MOIST AIR. THE WINDS HAVE BECOME NORTHEAST TO EAST THIS AFTERNOON AND THIS COULD BRING SOME OF THE MORE MOIST AIR BACK UP THE ARKANSAS RIVER VALLEY. SATELLITE DERIVED CAPES OVER THE FAR EAST SHOWED UP TO 3100 J/KG AND LIFTED INDICIES TO -8. THUNDERSTORMS ARE DEVELOPING ALONG SURFACE TROF THAT RUNS THROUGH WESTERN KS AND CUTS ACROSS THE SOUTHEAST CORNER OF CO. COULD SEE SOME SEVERE STORMS IN THIS AREA.P WITH THE REST OF THE AREA BEING A LITTLE DRIER AND MORE STABLE...SHOULD ONLY SEE ISOLATED EARLY EVENING THUNDERSTORMS. GUIDANCE TEMPS LOOK OK.
In the hours before
Local storm report, Jul 12, 5:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT SUN JUL 12 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 15 ENE TWO BUTTES CO 1 INCH HAIL
07/12/98 BACALocal storm report, Jul 12, 5:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT SUN JUL 12 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 15 ENE TWO BUTTES CO 1 INCH HAIL
07/12/98 BACAThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:53 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 62 min |
| Jul 13, 5:16 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 59 min |
| Jul 13, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.